Wyoming, 2022

Winter Storm in Wyoming, April 11 to 12, 2022

April 11 to 12, 2022 · NWS RIW · 5 events in 5 counties and zones

Low pressure and an associated cold front moved across Wyoming and brought heavy snow to portions of western and central Wyoming. Across the lower elevations, the heaviest snow fell in the Star Valley where up to 13 inches fell.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Low pressure and an associated cold front moved across Wyoming and brought heavy snow to portions of western and central Wyoming. Across the lower elevations, the heaviest snow fell in the Star Valley where up to 13 inches fell. East of the Divide, the highest amounts were in northern Wyoming with 6-9 inches around Big Horn, Johnson and Hot Springs Counties. Across northern Wyoming, the snow combined with wind gusts over 50 mph brought very difficult driving conditions as well as road closures at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 10, 10:57 PM MST, 4 hours 3 minutes earlier.

Area forecast discussion, Apr 10, 10:57 PM MST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1157 PM MDT Sun Apr 10 2022

.SHORT TERM...This afternoon through Monday night
Issued AT 226 PM MDT Sun Apr 10 2022

In the next two days, we have two separate systems to discuss, both
which bring wintery weather to the region. Today, a low amplitude
short wave trough has brought convective snow shower activity to
much of the region. Areas lucky enough to get under several periods
of heavier snow showers have received a couple inches of snow, while
other areas have seen less than an inch. Most snow that has fallen
has melted quickly, thanks to the fact that it is April. Given
this fact, impacts have been limited only to brief reductions in
visibility during snow showers and with activity slowly
diminishing, will end the Advisories across our eastern zones.
Some snow shower activity will linger into the early evening, but
again, impacts will be minimal and roads have remained just wet
through the day. Snow shower activity will linger longest across
the western mountains, and an inch or two of additional
accumulation will remain possible across the western ranges
through the overnight hours. This activity will decrease by
sunrise and peaks of sunshine will be possible early Monday
morning.

The clearing will not last long, however. Our next, more potent
storm system is right on the heels of this one. The intensifying long
wave trough will push into the region Monday afternoon. Models have
been consistent with the overnight runs, keeping the low track
further north across northern WY and southern MT. This track limits
snowfall amounts across much of the CWA, but there are a few areas
where we are most concerned. These are the areas that remain under
Winter Storm Watches. The western mountains will certainly see low
end warning amounts over the 48 hour time frame beginning Monday
afternoon. This is the first area of concern, as travel conditions
over mountain passes will be hazardous at best Monday night and
Tuesday. Gusty winds of 20 to 25 mph with gusts over 35 to 40 mph,
combined with heavy snow, will create local whiteout conditions.
Impacts will be lesser in the valleys, but still looking at
significant accumulations across the western valleys, especially
given the time of year.

Snow spreads east Monday night, as the trough axis and
accompanying low slide eastward. Snow will be widespread across
the region by midnight Monday night. After midnight, dynamics
shift towards a more deformation/wrap around induced snowfall.
Given the northern track, our biggest area of concern here will be
the Bighorns and Johnson County. A several hour period of 1" per
hour rates could be possible between 09Z and 15Z (3 AM to 9 AM)
Tuesday. This time frame will be the most intense period of snow
for most areas east of the Divide. The storm continues into
Tuesday and Wednesday, but more on this in the extended forecast
discussion.

.LONG TERM...Tuesday through Sunday
Issued AT 226 PM MDT Sun Apr 10 2022

The sfc low of the ongoing storm system is progged to be near
Buffalo by 12Z Tuesday, with the cold front trailing through
Johnson, Natrona and Sweetwater counties. The low will quickly track
eastward toward the Black Hills through 18Z, putting Johnson County,
the Bighorns and northern portions of the Bighorn Basin under the
deformation zone of the storm. Snowfall amounts and intensity will
be on the downward trend by mid morning, however northwest winds,
with gusts of 35 to 40 mph will continue to blow through the day
over these areas. Light to moderate snow will continue over western
portions, in association with the continued upslope flow. This snow
will gradually end Tuesday night. Overall snowfall totals remain
largely unchanged, with high end advisory amounts across the west,
the northern mountains and Johnson County. 1 to 2 inches are
expected elsewhere in the central basins and southern portions. Will
leave the Winter Storm Watches as is for now and let the following
shift make the final decision for warnings/advisories.

Light snow showers will remain possible across the west Wednesday,
in the wake of the exiting storm system. North to northwest winds,
with gusts up to 35 mph will continue for much of the area. Thursday
looks to be the quietest day of the period, as heights begin to
rise over the Cowboy State. Winds will be lighter, but light snow
will be possible in the afternoon as a minor shortwave trough
moves over the area and diffluent flow aloft develops. Another
storm system looks to impact the area again Friday and Saturday.
However, model consensus is no longer in line with each other. For
now, snow will be possible across the west through this time with
minor accumulations. Temperatures will remain slightly below
normal Wednesday through Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1150 PM MDT Sun Apr 10 2022

Scattered snow showers will continue over western valleys
overnight as moisture streams in from the west.

By late Monday morning the next weather system will arrive over
western Wyoming, bringing widespread MVFR and isolated IFR
conditions for western Wyoming airfields. Virga is likely east of
the Divide and for KRKS during the afternoon hours, but
widespread snow looks to hold off until Monday evening. During the
late evening and overnight, a cold front will cause a wind shift
and more widespread MVFR conditions due to snow.

&&

.FIRE WEATHER...
Issued AT 226 PM MDT Sun Apr 10 2022

Widespread below normal temperatures and snowfall will occur through
much of the week. Convective snow shower activity today will
decrease overnight except for the western mountains, where the
snow shower activity will linger into Monday morning. Monday
afternoon, snowfall increases again across the west, becoming
widespread across the region Monday night. Accumulating snow will
fall through Wednesday morning across most of the region. Given
the moisture and colder temperatures, no fire weather concerns
will be present through the week.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Monday afternoon through late Tuesday
night for WYZ001-002-012>015-023-024.

Winter Storm Watch from late Monday night through late Tuesday
night for WYZ010-011.

Winter Storm Watch from Monday evening through late Tuesday
night for WYZ003-008-009.

&&

SHORT TERM...Hensley
LONG TERM...LaVoie
AVIATION...VandenBoogart
FIRE WEATHER...Hensley
Hazardous weather outlook, Apr 10, 1:42 PM MST, 13 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
242 PM MDT Sun Apr 10 2022

WYZ001>020-022>030-112045-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
242 PM MDT Sun Apr 10 2022

...Winter Storm Watches for the West and North from Monday
afternoon through Tuesday Night...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...The Rest of Today and Tonight.

Snow showers will continue across areas east of the Divide, before
ending later this evening. Brief reductions in visibility and
minor snow accumulations will occur with these showers.

West to northwest winds, with gusts of 35 to 45 mph, will end
later this evening over Sweetwater, Sublette and southern Lincoln
counties.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday and Tuesday...Significant snow likely over portions of the
west and north. North to northwest winds, with gusts of 30 to 40
mph, will occur across much of the area Tuesday. This will lead to
areas of blowing snow across the north Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

Team Riverton

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Star Valley

When
April 11, 3:00 AM MST to April 12, 5:00 PM MST
Where
Star Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Trained spotters reported anywhere from 10 inches of new snow at Star Valley Ranch to 13 inches of snow near Thayne.

Winter Storm, North Big Horn Basin

When
April 11, 8:00 PM MST to April 12, 3:00 PM MST
Where
North Big Horn Basin forecast zone
Reported by
CoCoRaHS
Coordinates
44.524, -108.791 (the zone’s center; the record gives no point)

A CoCoRahs spotter reported 8 inches of snow in Lovell. The snow was blown around by winds over 50 mph at times and brought very difficult travel conditions.

Winter Storm, Southwest Big Horn Basin

When
April 11, 8:00 PM MST to April 12, 5:00 PM MST
Where
Southwest Big Horn Basin forecast zone
Reported by
Trained Spotter
Coordinates
43.719, -108.442 (the zone’s center; the record gives no point)

A trained spotter measured 8.5 inches of snow in Thermopolis.

Winter Storm, Northeast Johnson County

When
April 11, 10:00 PM MST to April 12, 7:00 PM MST
Where
Northeast Johnson County forecast zone
Reported by
CoCoRaHS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Trained spotters reported 5 to 7 inches around northern Johnson County. The snow combined with wind gusts up over 50 mph to bring very difficult travel conditions and some road closures.

Winter Storm, Southeast Johnson County

When
April 11, 10:00 PM MST to April 12, 8:00 PM MST
Where
Southeast Johnson County forecast zone
Reported by
CoCoRaHS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

A CoCoRaHs spotter reported 6 inches of snow north of Kaycee. The snow combined with wind gusts up over 50 mph to bring very difficult travel conditions and some road closures.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019575, 1019576, 1019577, 1019559, 1019574.